Open Access
2010 Estimates for maximal functions associated with hypersurfaces in ℝ3 and related problems of harmonic analysis
Isroil A. Ikromov, Michael Kempe, Detlef Müller
Author Affiliations +
Acta Math. 204(2): 151-271 (2010). DOI: 10.1007/s11511-010-0047-6


We study the boundedness problem for maximal operators $ \mathcal{M} $ associated with averages along smooth hypersurfaces S of finite type in 3-dimensional Euclidean space. For p > 2, we prove that if no affine tangent plane to S passes through the origin and S is analytic, then the associated maximal operator is bounded on $ {L^p}\left( {{\mathbb{R}^3}} \right) $ if and only if p > h(S), where h(S) denotes the so-called height of the surface S (defined in terms of certain Newton diagrams). For non-analytic S we obtain the same statement with the exception of the exponent p = h(S). Our notion of height h(S) is closely related to A. N. Varchenko’s notion of height h(ϕ) for functions ϕ such that S can be locally represented as the graph of ϕ after a rotation of coordinates.

Several consequences of this result are discussed. In particular we verify a conjecture by E. M. Stein and its generalization by A. Iosevich and E. Sawyer on the connection between the decay rate of the Fourier transform of the surface measure on S and the Lp-boundedness of the associated maximal operator $ \mathcal{M} $, and a conjecture by Iosevich and Sawyer which relates the Lp-boundedness of $ \mathcal{M} $ to an integrability condition on S for the distance to tangential hyperplanes, in dimension 3.

In particular, we also give essentially sharp uniform estimates for the Fourier transform of the surface measure on S, thus extending a result by V. N. Karpushkin from the analytic to the smooth setting and implicitly verifying a conjecture by V. I. Arnold in our context. As an immediate application of this, we obtain an $ {L^p}\left( {{\mathbb{R}^3}} \right) - {L^2}(S) $ Fourier restriction theorem for S.

Funding Statement

We acknowledge the support for this work by the Deutsche Forschungsgemeinschaft.


Download Citation

Isroil A. Ikromov. Michael Kempe. Detlef Müller. "Estimates for maximal functions associated with hypersurfaces in ℝ3 and related problems of harmonic analysis." Acta Math. 204 (2) 151 - 271, 2010.


Received: 18 February 2008; Revised: 7 September 2009; Published: 2010
First available in Project Euclid: 31 January 2017

zbMATH: 1223.42011
MathSciNet: MR2653054
Digital Object Identifier: 10.1007/s11511-010-0047-6

Primary: 35D05 35D10 35G05

Keywords: Contact index , Fourier restriction theorem , Hypersurface , Maximal operator , Newton diagram , Oscillation index , Oscillatory integral

Rights: 2010 © Institut Mittag-Leffler

Vol.204 • No. 2 • 2010
Back to Top